Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Houston/Galveston, TX

January 8, 2022Liberty County, Polk County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 8, 2022, 11:09 PM CST for Liberty County, Polk County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2022, 11:09 PM CST (05:09 UTC)
Expired
Jan 9, 2022, 4:05 AM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Liberty County, TX, Polk County, TX

The radar

The Houston radar (KHGX), 112 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

439 
WGUS54 KHGX 090509
FFWHGX
TXC291-373-090815-
/O.NEW.KHGX.FF.W.0002.220109T0509Z-220109T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1109 PM CST Sat Jan 8 2022

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Liberty County in southeastern Texas...
  Southeastern Polk County in southeastern Texas...

* Until 215 AM CST.

* At 1109 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the area from the west. Between 4 and 10 
  inches of rain have fallen across the warned area earlier today. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area and will quickly runoff to produce flash flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cleveland, Plum Grove, Kenefick, North Cleveland, Dayton Lakes, 
  Tarkington Prairie, Romayor, Rye, Moss Hill and Segno.

This includes the following Low Water Crossings...
County Road 2650 at Menard Creek, Outlaw Bend Road at Menard Creek, 
County Road 388 at San Jacinto River East Fork, County Road 2197 at 
Marsh Branch Tributary One, Ross Avenue at Reese Bayou, Sylvester 
Road at Reese Bayou, County Road 331 Gulf Road at Tarkington Bayou, 
Farm to Market 1276 at Big Sandy Creek, Segno Firelane Rd at Big 
Sandy Creek Tributary , Farm to Market 943 at Menard Creek, Holly 
Grove Rd at Menard Creek, County Line Road at Kimball Creek, CR 2201 
or Pelican Rd at Marsh Branch Tributary and County Road 2199 at 
Marsh Branch Tributary One.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3049 9485 3053 9484 3066 9467 3068 9458
      3049 9454 3049 9473 3026 9465 3001 9503
      3034 9516 3049 9484

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
698 
WGUS54 KHGX 090804
FFWHGX
TXC291-373-091015-
/O.EXT.KHGX.FF.W.0002.000000T0000Z-220109T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
204 AM CST Sun Jan 9 2022

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Northwestern Liberty County in southeastern Texas...
  Southeastern Polk County in southeastern Texas...

* Until 415 AM CST.

* At 204 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 10 inches of rain 
  have fallen. Rainfall rates may reach 1 to 2 inches in 30 minutes. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cleveland, Plum Grove, Kenefick, North Cleveland, Dayton Lakes, 
  Tarkington Prairie, Romayor, Rye, Moss Hill and Segno.

This includes the following Low Water Crossings...
County Road 2650 at Menard Creek, Outlaw Bend Road at Menard Creek, 
County Road 388 at San Jacinto River East Fork, County Road 2197 at 
Marsh Branch Tributary One, Ross Avenue at Reese Bayou, Sylvester 
Road at Reese Bayou, County Road 331 Gulf Road at Tarkington Bayou, 
Farm to Market 1276 at Big Sandy Creek, Segno Firelane Rd at Big 
Sandy Creek Tributary , Farm to Market 943 at Menard Creek, Holly 
Grove Rd at Menard Creek, County Line Road at Kimball Creek, CR 2201 
or Pelican Rd at Marsh Branch Tributary and County Road 2199 at 
Marsh Branch Tributary One.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3049 9485 3053 9484 3066 9467 3068 9458
      3049 9454 3049 9473 3026 9465 3001 9503
      3034 9516 3049 9484

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 30 MINUTES

$$

Cady
035 
WGUS74 KHGX 091005
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
405 AM CST Sun Jan 9 2022

TXC291-373-091015-
/O.CAN.KHGX.FF.W.0002.000000T0000Z-220109T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Liberty TX-Polk TX-
405 AM CST Sun Jan 9 2022

...FLASH FLOOD WARNING FOR NORTHWESTERN LIBERTY AND SOUTHEASTERN 
POLK COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3049 9485 3053 9484 3066 9467 3068 9458
      3049 9454 3049 9473 3026 9465 3001 9503
      3034 9516 3049 9484

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 10:37 PM CST, 32 minutes earlier.

Area forecast discussion, Jan 8, 10:37 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1037 PM CST Sat Jan 8 2022

.DISCUSSION...
A slow east-southeast moving surface boundary will provide
somewhat of a focusing mechanism for showers and thunderstorms
overnight...mainly locations east of a Madisonville to Matagorda
Bay line.

Conditions are such that the stronger cells may produce:
- an isolated tornado or two
- 30-60 mph wind gusts
- localized heavy rainfall in a short time period

Precise locations as to where the heaviest amounts fall is
unclear. Some may see 1/4" where locations 10-20 miles away could
see some 2-4" pockets. The primary hazard for the vast majority of
the area will be street flooding with any rain rates above
2"/hour.

One exception, however, will be northern Liberty and extreme southern Polk
Counties where radar estimates 4-10" of rainfall earlier today.
This particular area will be most prone to runoff and flash
flooding with any additional moderate to heavy rain.

Cold front is expected to move into northern parts of the area
Sunday morning and off the coast in the late afternoon and early
evening hours.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  66  43  58  35 /  20   0   0   0   0
Houston (IAH)              66  74  47  59  39 /  70  40  10  10   0
Galveston (GLS)            68  73  51  61  49 /  50  50  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 9 AM CST Sunday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

In the hours before

Local storm report, Jan 8, 7:11 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
711 PM CST SAT JAN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      15 ESE SHEPHERD         30.44N 94.77W
01/08/2022                   LIBERTY            TX   BROADCAST MEDIA

            STREET FLOODING AT THE INTERSECTION OF
            HIGHWAY 146 @ 787. SEVERAL AREAS OF
            LOCALIZED FLOODING ELSEWHERE.

&&
Local storm report, Jan 8, 7:17 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
717 PM CST SAT JAN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 SE SHEPHERD           30.41N 94.93W
01/08/2022  E0.70 INCH       LIBERTY            TX   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL IN RAYBURN.

&&
Local storm report, Jan 8, 7:24 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 PM CST SAT JAN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      14 ESE SHEPHERD         30.44N 94.77W
01/08/2022                   LIBERTY            TX   BROADCAST MEDIA

            WATER APPROACHING THE GOSPEL TEMPLE NEAR
            DOLLAR GENERAL JUST SOUTH OF THE 146@797
            INTERSECTION AT THIS TIME. ABOUT 3 INCHES
            BELOW THE DOOR THRESHOLD. DRAINAGE DITCHES
            ARE ALL FULL AND FLOWING QUICKLY WITH WATER
            COMING OUT OF MANHOLES.

&&
Special weather statement, Jan 8, 9:11 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
911 PM CST Sat Jan 8 2022

TXZ198-199-212-090345-
Grimes TX-Waller TX-Montgomery TX-
911 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern Grimes,
west central Montgomery and northeastern Waller Counties through 945
PM CST...

At 911 PM CST, Doppler radar was tracking a strong thunderstorm near
Magnolia, or near Pinehurst, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Conroe, Pinehurst, Panorama Village, Magnolia,
Montgomery, Todd Mission, Lake Conroe Dam and Dobbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3014 9579 3025 9589 3053 9572 3037 9546
TIME...MOT...LOC 0311Z 215DEG 15KT 3027 9575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 9:52 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
952 PM CST Sat Jan 8 2022

TXZ177-178-199-090415-
San Jacinto TX-Walker TX-Montgomery TX-
952 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery, western San Jacinto and southeastern Walker Counties
through 1015 PM CST...

At 952 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Montgomery, or 8 miles west of Willis, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, New Waverly and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3037 9559 3046 9575 3073 9559 3057 9534
TIME...MOT...LOC 0352Z 215DEG 15KT 3048 9562

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 10:47 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1047 PM CST Sat Jan 8 2022

TXZ164-177-178-090515-
San Jacinto TX-Walker TX-Trinity TX-
1047 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southwestern
Trinity, northwestern San Jacinto and eastern Walker Counties through
1115 PM CST...

At 1047 PM CST, Doppler radar was tracking a strong thunderstorm over
Huntsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Riverside and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for southeastern
Texas.

&&

LAT...LON 3058 9546 3066 9565 3097 9554 3086 9525
TIME...MOT...LOC 0447Z 205DEG 12KT 3069 9552

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:01 PM CSTTornado WarningHGXLiberty29 min
Jan 8, 6:20 PM CSTFlash Flood WarningHGXLiberty115 min
Jan 8, 6:31 PM CSTTornado WarningHGXLiberty29 min
Jan 8, 8:31 PM CSTAreal Flood AdvisoryHGXLiberty, Polk119 min
Jan 8, 9:11 PM CSTSpecial Weather StatementHGXMontgomery34 min
Jan 8, 9:52 PM CSTSpecial Weather StatementHGXWalker23 min
Jan 8, 10:04 PM CSTAreal Flood AdvisoryHGXPolk, San Jacinto56 min
Jan 8, 10:47 PM CSTSpecial Weather StatementHGXWalker28 min
Jan 8, 11:12 PM CSTSpecial Weather StatementHGXHarris33 min
Jan 8, 11:14 PM CSTSpecial Weather StatementHGXHarris31 min
Jan 8, 11:20 PM CSTTornado WarningHGXFort Bend, Harris, Montgomery25 min
Jan 8, 11:36 PM CSTSpecial Weather StatementHGXMontgomery24 min
Jan 8, 11:44 PM CSTTornado WarningHGXHarris31 min
Jan 9, 12:01 AM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto29 min
Jan 9, 12:02 AM CSTFlash Flood WarningHGXHarris3 hr
Jan 9, 12:16 AM CSTSevere Thunderstorm WarningHGXHarris29 min
Jan 9, 12:26 AM CSTFlash Flood WarningHGXHarris2 hr
Jan 9, 12:26 AM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto21 min
Jan 9, 12:33 AM CSTRiver Flood WarningHGXHarris3 hr
Jan 9, 12:38 AM CSTRiver Flood WarningHGXHardin, Liberty, Polk30 hr
Jan 9, 12:40 AM CSTSpecial Weather StatementHGXPolk35 min
Jan 9, 12:46 AM CSTSpecial Weather StatementHGXHarris44 min
Jan 9, 1:16 AM CSTTornado WarningHGXHarris, Liberty, Montgomery28 min
Jan 9, 1:26 AM CSTFlash Flood WarningHGXHarris, Montgomery2 hr
Jan 9, 1:53 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty22 min
Jan 9, 2:15 AM CSTSevere Thunderstorm WarningHGXLiberty45 min
Jan 9, 2:52 AM CSTAreal Flood WarningHGXHarris, Montgomery83 min
Jan 9, 3:20 AM CSTSpecial Weather StatementHGXLiberty25 min
Jan 9, 4:05 AM CSTAreal Flood WarningHGXLiberty, Polk, San Jacinto4 hr
Jan 9, 4:21 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda14 hr
Jan 9, 4:21 AM CSTSmall Craft AdvisoryHGX59 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.